[Skip to Content]
[Skip to Content Landing]
Article
May 9, 1953

PENICILLIN ANAPHYLAXIS, NONFATAL AND FATAL REACTIONS

Author Affiliations

Chicago; New York
From the Department of Medicine and the Allergy Research Laboratory, Northwestern University Medical School (Drs. S. M. and A. R. Feinberg) and the Armed Forces Institute of Pathology, Washington, D. C. (Dr. Moran).

JAMA. 1953;152(2):114-119. doi:10.1001/jama.1953.03690020006002
Abstract

This paper deals with the problem of immediate, anaphylactic, and, at times, fatal reactions from penicillin. We shall not discuss other types of allergic manifestations. The episodes to be reported here are those that occur immediately after the administration of penicillin and consist of an acute allergic (atopic) reaction, manifested by any or a combination of the following symptoms: urticaria, angioneurotic edema, asthma, emphysema, labored breathing, shock (with profound fall of blood pressure), cyanosis, and unconsciousness. There is evidence that, in persons in whom the reaction is of this type, a true atopic or anaphylactic type of sensitivity has developed as a result of repeated administration of penicillin, that circulating antibodies to this drug have been produced, and that there is the capacity to give an immediate whealing skin reaction to scratch or intradermal tests.

Anaphylactic reactions are profound, dangerous, and even fatal. They are also preventible in most instances.

×